Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 209, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2002, 12:54 AM CDT for Jasper County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 12:54 AM CDT (05:54 UTC)
- Expired
- Aug 23, 2002, 1:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 869 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS53 KDMX 230554 SVRDSM IAC099-230645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1254 AM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA * UNTIL 145 AM CDT * AT 1249 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF VALERIA...OR ABOUT 14 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR COLFAX AROUND 100 AM... 8 MILES SOUTH OF BAXTER AROUND 105 AM... NEAR LAMBS GROVE AROUND 110 AM... NEAR KELLOGG AROUND 120 AM AND NEAR OAKLAND ACRES AROUND 125 AM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM FRIDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4186 9335 4157 9333 4158 9277 4186 9275 MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:13 PM CDT, 9 hours 41 minutes earlier.
Area forecast discussion, Aug 22, 3:13 PM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT THU AUG 22 2002 PRIMARY FCST CONCERN WL BE TSTM AND HVY RAIN TRENDS TNGT. WATER VAPOR IMAGERY SHOWS ELONGATED SHEAR AXIS/TROF FM NE INTO KS...OK AND TX WITH LRG SCALE UVM INCRG AHEAD OF FEATURE. EXTRAPOLATION PLACES THIS LIFT INTO FA ARND 02Z. COMBINATION OF VISIBLE STLT DATA...RADAR DATA...AND MESONET INDC BNDRY ALG KDNS-KDSM-KMUT LN AT 19Z. LRGR SFC ANLYS AT SAME TIME SHOWS THIS AS WRMFNT FM LOW ACRS NERN NE AND PRES FALL CNTR ACRS SWRN IA. MSTR CNVGNC HAS BEEN INCRG PAST FEW HRS AS HAS CU DVLPMT...BUT SEEMS TO HAVE LTL VERTICAL EXTENT PER STLT AND LOOK OUTSIDE. THIS MAKES SENSE WITH LAPS/RUC SOUNDINGS SHOWING WRM LYR UP TO ARND 750 MB. THUS XPC INITIATION TO WAIT TIL THIS EVEN WITH INCRG LOW LVL JET AS UPR LVL FORCING APCHS. SPC RUC PAGE SHOWS MLCAPES/CINS ARND ARND 1000/25 J/KG RESPECTIVELY SO IT SHOULD NOT TAKE MUCH TO GET THINGS GOING...SPCLLY WITH UPR LVL SUPPORT. SLA PROFILER ALREADY SHOWS MOD WRM ADVCTN IN PLACE. RUC/ETA TAKE SFC BNDRY SWD REACHING NRN MO 03Z-06Z SO WL GO WITH LIKELY POPS ACRS SRN ZNS TNGT. WL ALSO KEEP LOWER CHCS N IN CASE CNVGNC AREA INVOF KSUX LIGHTS UP SOONER THAN XPCD AND TSTMS ADVECT ACRS NRN SXNS. FLOW SHOULD VEER OVNGT SO WOULD XPC PCPN TO PUSH S AND E OF FA OVNGT BUT HVY RAINS POSSIBLE IN THE MEANTIME. PWS AOA 2 INCHES YET AGN SO WL MENTION IN SRN ZNS. DO NOT FEEL WATCH NECESSARY WITH RELATIVELY SHRT DURATION (COORDINATION W/DVN). XPC PCPN ASSOCD WITH SHRT WV OVR DAKOTAS TO PUSH EWD STAYING N OF FA. AMS QUITE UNSTABLE AGN TMRW BUT CNVGNC WEAK SO WL LEAVE FCST DRY ATTM. CVRG WOULD NOT BE GREAT IF SOMETHING POPPED. NEXT PCPN CHCS SEEM TO BE LATE SAT AS WV DROPS DOWN MO VLY. MUCH OF CNVGNC AND FORCING RMNS SW OF FA...SO ALTHOUGH ETA CLIPS SWRN PTNS WITH EVOLUTION OF MATURE MCS DO NOT FEEL CHCS GREAT ENOUGH TO INTRODUCE AS OF YET. GENERALLY FOLLOWED NGM MOS FOR TEMPS. WITH FNTL BNDRY SLIDING SWD WOULD XPC AT OR BLO PERSISTENCE NEXT SVRL DAYS. FCST FOR NEXT WEEK PROBLEMATIC WITH SHRT WVS MEANDERING BTWN WLYS ACRS CANADA AND SWRN RDG. ALTHOUGH THERE CERTAINLY ARE DIFFERENCES...MED RANGE MDLS IN BETTER AGREEMENT THAN YOU WOULD XPC WITH THESE FEATURES CONSIDERING POOR RUN TO RUN CONTINUITY. TEMPORAL AND SPACIAL DIFFERENCES ARE APPARENT BUT GENERAL TRENDS APPR SIMILAR. CANNOT FIND MUCH REASON TO CHG FM AVN WITH 00Z AND 12Z RUNS NOT ALL THAT DIFFERENT IN MOST FIELDS...BUT QPF LOWER. THIS WOULD LEAD TO TWO PCPN WINDOWS WITH LOW CONFIDENCE. 1ST OVER THE WEEKEND WITH PCPN POSSIBLE FM SAT NGT INTO EARLY MON AS PTNS OF NWRN CONUS SHRT WV DRIFT INTO MO VLY. FORCING WOULD LIKELY COME FM MID LVL THETA-E ADVCTN AND KINEMATICS RATHER THAN LOW LVL CNVGNC WHICH IS WEAK...AND MAINLY SW OF FA. HWVR CANNOT SEE LEAVING FCST DRY CONSIDERING MDLS QPF SO WL INTRODUCE CHCS SUN WHICH LOOKS TO BE A GOOD PLACE TO START. NEXT CHCS LOOK TO BE TUE NGT AND WED WITH SIMILAR SUBTLE FORCING. FLOW WL BE RELATIVELY WEAK SO TO NOT XPC MUCH IN THE WAY OF TEMP EXTREMES. GENERALLY STAYED AT OR JUST ABV AVN MOS WHICH IS NR CLIMO AND WOULD MAKE SENSE CONSIDERING NR NORMAL H85 TEMPS. .DSM...NONE SMALL
In the hours before
Special weather statement, Aug 22, 8:10 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 810 PM CDT THU AUG 22 2002 A WARM FRONT WAS SITUATED FROM THE IOWA AND NEBRASKA BORDER ...NEAR ONAWA EAST INTO WEST CENTRAL ILLINOIS TONIGHT. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG AND SOUTH OF THIS WARM FRONT OVER EASTERN NEBRASKA. THE STORMS WILL THEN SPREAD EAST THROUGH IOWA OVERNIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING ALONG AND SOUTH OF HIGHWAY 30 FROM DENSION EAST TO NEAR AMES...AND WEST OF INTERSTATE 35. THE PRIMARY THREAT TONIGHT WILL BE FROM LARGE HAIL AND AS THE EVENT EVOLVES POSSIBLY DAMAGING WINDS. FLASH FLOODING IS ALSO POSSIBLE AS TRAINING THUNDERSTORMS ARE EXPECTED. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ044>048-057>060-070>073-081>083-092>094-230715- ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DECATUR-GREENE-GUTHRIE-MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION- WARREN- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL... CRESTON...DENISON...DES MOINES...INDIANOLA...LAMONI...MOUNT AYR 810 PM CDT THU AUG 22 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE TONIGHT LARGE HAIL (3/4+) MODERATE TONIGHT FLASH FLOODING MODERATE TONIGHT * SPOTTER ACTIVATION OUTLOOK TONIGHT...MODERATE IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075-084>086- 095>097-230715- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-DAVIS-EMMET- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POWESHIEK- SAC-TAMA-WAPELLO-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...CENTERVILLE...CHARITON... ESTHERVILLE...FORT DODGE...GRINNELL...IOWA FALLS...KNOXVILLE... MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA... WATERLOO/CEDAR FALLS 810 PM CDT THU AUG 22 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) NONE LARGE HAIL (3/4+) NONE FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TONIGHT...NOT EXPECTED BARLOW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:15 AM CDT | Flash Flood Warning | DMX | Audubon, Dallas, Guthrie, Polk | 6 hr |
| Aug 23, 12:15 AM CDT | Flash Flood Warning | DMX | Audubon, Dallas, Guthrie, Polk | 18 hr |
| Aug 23, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.